Hypertensive emergency during dialysis

1286 0

We had an interesting discussion yesterday about a young patient with ESRD secondary to diabetic nephropathy who was recently initiated on hemodialysis and reported headaches, chest heaviness and shortness of breath during dialysis sessions associated with a rise in systolic blood pressures to the 200’s. She was being dialyzed for 3.5 hours and was on Clonidine 0.3mg BID, Carvedilol 24mg BID, Norvasc 10mg daily.

 Intradialytic hypertension is defined as an increase in blood pressure after dialysis initiation.
It is a common condition affecting up to 15% of patients on hemodialysis. For a thorough review, look at this prior blog.

The pathophysiology is likely multifactorial:

  • volume overload 
  • renin-angiotensin-aldosterone over activation 
  • endothelial dysfunction (rises in the vasoconstrictor endothelin-1) 
  • sympathetic over activation 
  • EPO-related 
  • net sodium gain during dialysis (hyponatremic patients dialyzed with high sodium bath) 
  • electrolyte disturbances (hypokalemia and hypercalcemia) 
  • dialytic removal of antihypertensives: agents that are significantly removed during dialysis include atenolol, metoprolol, lisinopril and enalapril. ARB, labetolol, carvedilol, ramipril, hydralazine, benazepril, clonidine and hydralazine and calcium-channel blockers have little clearance during dialysis (figure above)

Management include:

  • increase time of dialysis with more gentle ultrafiltration
  • attempt to lower dry weight
  • review antihypertensives to favor those not eliminiated on dialysis 
  • consider adding ACEI/ARB
  • if hyponatremia, lower sodium of dialysate

 The patient above had her dialysis time increased to 4.5 hours per session, dialysate sodium was reduced to 135 (predialysis Na was 127) and an ACEI was added to her regimen. This yielded improvement in symptoms over the next few weeks and her dry weight was further lowered about 3 kg.

@LVRiella
www.leoriella.com

Leave a Reply